Context: Nearly pure caffeine is sold as a "dietary supplement," with instructions to ingest 1/64th to 1/16th of one teaspoon (50-200 mg). We report a patient with refractory cardiac dysrhythmias treated with defibrillation, beta-adrenergic blockade, and hemodialysis to highlight concentrated caffeine's dangers.
Case details: A 20-year-old woman presented with severe agitation, tremor, and vomiting approximately 1-2 h after suicidal ingestion of concentrated caffeine (powder and tablets). Within minutes, ventricular fibrillation commenced. Defibrillation, intubation, and amiodarone administration achieved return of spontaneous circulation (ROSC). Shortly thereafter, she developed pulseless ventricular tachycardia (VTach), with ROSC after defibrillation and lidocaine. She subsequently experienced 23 episodes of pulseless VTach, each responsive to defibrillation. Activated charcoal was administered via orogastric tube. An esmolol infusion was started. Hemodialysis was initiated once she was hemodynamically stable. She was extubated the following day, continued on oral metoprolol, and transferred to psychiatry on hospital day seven, achieving full neurological recovery. Serum caffeine concentrations performed approximately six and 18 h post-ingestion (pre/post-dialysis) were 240.8 mcg/mL and 150.7 mcg/mL.
Discussion: Severe caffeine toxicity can produce difficult to treat, life-threatening dysrhythmias. Concentrated caffeine, marketed for dietary supplementation, presents a substantial public health risk that demands action to limit consumer availability.
Keywords: Caffeine toxicity; Dietary supplements; Drugs of abuse; Methylxanthines; Tachydysrhythmias.